Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 29, 2017, 1:04 AM CDT for Childress County, Cottle County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 1:04 AM CDT (06:04 UTC)
- Expired
- Apr 29, 2017, 1:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Childress County, TX, Cottle County, TX
The radar
The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 1:19 AM CDT | HAIL 1 | 12 Ne Childress, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 485 m²/s²
- 0-3 km storm-relative helicity
- 853 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WUUS54 KLUB 290604
SVRLUB
TXC075-101-290645-
/O.NEW.KLUB.SV.W.0066.170429T0604Z-170429T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
104 AM CDT SAT APR 29 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Childress County in the Panhandle of Texas...
Northern Cottle County in northwestern Texas...
* Until 145 AM CDT
* At 104 AM CDT, a severe thunderstorm was located near Kirkland, or
near Childress, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Childress, Swearingen and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10000 3424 10001 3423 10005 3411 10005
3411 10045 3475 10016 3475 10000
TIME...MOT...LOC 0604Z 211DEG 18KT 3442 10015
HAIL...1.00IN
WIND...<50MPH
$$
011 follow-up statement
758
WWUS54 KLUB 290621
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
121 AM CDT SAT APR 29 2017
TXC101-290631-
/O.CAN.KLUB.SV.W.0066.000000T0000Z-170429T0645Z/
Cottle TX-
121 AM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COTTLE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 AM CDT for
the Panhandle of and northwestern Texas.
LAT...LON 3431 10000 3431 10036 3475 10016 3475 10000
TIME...MOT...LOC 0621Z 216DEG 18KT 3447 10007
$$
TXC075-290645-
/O.CON.KLUB.SV.W.0066.000000T0000Z-170429T0645Z/
Childress TX-
121 AM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR CHILDRESS COUNTY...
At 121 AM CDT, a severe thunderstorm was located near Kirkland, or 10
miles east of Childress, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Childress and Kirkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 10000 3431 10036 3475 10016 3475 10000
TIME...MOT...LOC 0621Z 216DEG 18KT 3447 10007
HAIL...1.00IN
WIND...<50MPH
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:49 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 28, 11:49 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1149 PM CDT Fri Apr 28 2017 .AVIATION... Front has now moved through all of the TAF sites with breezy northerly winds in its wake. Low clouds (MVFR to IFR) will fill in behind the front over the next few hours and then persist through the rest of the TAF window. In addition, showers and thunderstorms have increased in coverage in the last hour and will likely pass near or affect all three of the TAF sites over the next few hours. Impacts should be fairly minimal at KLBB and KCDS, but could be more significant at KCDS where more robust moisture is in place a could fuel a few strong to severe storms. The better storm chances will shift east of the terminals by 09-12Z, though additional showers (perhaps a little thunder) will be possible beyond that, particularly late Saturday afternoon into the evening hours. Gusty northerly winds will persist through the entire period. && .PREV DISCUSSION... /issued 1044 PM CDT Fri Apr 28 2017/ UPDATE... Products have been updated to reflect the severe thunderstorm watch now in effect for Childress and Cottle Counties until 6 am. It may take another hour or two until storms really get going in the watch but the threat for elevated hailers will quickly increase around or after midnight. The forecast has this well in hand and no additional updates have been made at this time. PREV DISCUSSION... /issued 922 PM CDT Fri Apr 28 2017/ UPDATE... Outflow aided front continues to march southward...stretching roughly from Memphis to Abernathy to Tokio at 02Z. Northerly winds gusting to 40 to 45 mph are advecting in much colder air behind the front with temperatures rapidly dropping from the 70s into the 40s and 50s. This front was a little ahead of schedule and adjusted the grids to account for this. Steady moistening and lift spreading in from the west has supplied plenty of cloud cover and even a few sprinkles and light showers locally, though the bulk of the activity to this point has remained to our north and west...from central NM into the Panhandles and southwest KS. Short-range high-resolution NWP does suggest an uptick in shower and thunderstorm activity locally by late evening after 04-05Z. As the lift spreads off the Caprock it will encounter improving moisture/instability levels and this should lead to more robust convection late tonight (after midnight). A few of these elevated storm could become strong to severe with the potential of large hail. It appears the southeast Texas Panhandle into the northern Rolling Plains will have the best shot of seeing an overnight severe storm, and we have maintained the severe mention in the grids for this area from 06-12Z. A few stronger storms may even try to develop further southward over the Rolling Plains before the better moisture, instability and lift quickly shift east of the area around or shortly after daybreak Saturday. Saturday will be cool/raw and breezy/windy though the chances for measurable precipitation will likely be fairly low through much of the day as drier air aloft spreads over the cool and moist low-level air in place. This could change by later half of the afternoon into Saturday evening when the approach of the cold core low may renew precipitation chances, particularly across the northwest zones where the rain could mix with and/or change over to snow for a period. PREV DISCUSSION... /issued 654 PM CDT Fri Apr 28 2017/ AVIATION... An outflow aided/enhanced front was seen on the Amarillo WSR-88D advancing southward through the southern Texas Panhandle. Given its current speed it should move through KPVW around 0130Z, then through KLBB and KCDS from 03-05Z. Gusty northerly winds and cooler air will quickly move in behind the front, with low clouds (MVFR to IFR cigs) likely developing a few hours (give or take an hour or two) after the FROPA. The low clouds and gusty northerly winds will persist through the day Saturday. In addition to the clouds and winds, areas of showers were already affecting much of the Panhandles while trying to develop into the northern South Plains. Any of the terminals could see a high-based shower through the evening hours with even some thunder not out of the question. The best shot for more robust elevated thunderstorms will be around KCDS around/after midnight and a tempo group was included to reflect this threat. Shower/storm chances will then likely be on the low side through much of Saturday morning before renewing Saturday afternoon or evening. PREV DISCUSSION... /issued 342 PM CDT Fri Apr 28 2017/ SHORT TERM... Cool northerly surface flow from earlier today has since veered S-SE in response to pressure falls/thermal troughing focusing across eastern NM. This process is serving to draw the back edge of Gulf moisture westward across NW Texas, and after sunset dewpoints near 60F should occupy our eastern column of counties from continued easterly winds. Farther west, aforementioned surface troughing will edge east ahead of weak height falls preceding a closed upper low now nearing the Four Corners. With steady top-down moistening already underway from central NM into the western TX Panhandle, this precipitation should improve markedly tonight mainly to our north where isentropic ascent is maximized behind a cold front. As this front spills south after sunset, a window for severe storms should open primarily near the Highway 83 corridor near the deeper moisture. Ample elevated CAPE of 2000-3500 J/kg looks quite favorable for severe hail from any storms that realize this instability. Given this environment and fair agreement among high resolution models, have inserted large hail in the forecast for these areas after midnight. Precip chances elsewhere are much more conditional as vast moisture deficits rule the lowest 6-10k feet, and shallow frontal forcing will not improve this situation any. By the time post-frontal low clouds arrive after midnight, mid-level saturation aloft will be drying out as dry slotting expands out of northern Chihuahua. This ill-timed low level moistening looks to keep much of the region dry Saturday morning, with the main exception being in our far NW zones closer to a warm conveyor belt of precip immediately east of the upper low. Dry slot vigor may be too resilient for additional PoPs elsewhere on Saturday afternoon even as a stout cold pocket (-25C at 500mb) rotates east with the upper low. Opted to shave afternoon PoPs back to slight chance over all but our NW zones as models are simply trending drier. Still, some shallow convective rain showers could materialize along the leading edge of the cold pocket, but diurnal heating and subsequent destabilization will be minimal under what looks to be persistent stratus and cold advection. GFS seems overly bullish in retreating the front across our SW zones by midday ahead of warm, gusty SW winds, so we continue to favor the colder NAM and short blended guidance. High temps on Saturday will likely occur overnight as cold air only gains more ground and depth region wide throughout the daytime on brisk northerly winds. Last but not least, prospects for rain changing to snow remain in the offing for Parmer and surrounding counties, especially late in the afternoon. Presence of the stout cold pocket does garner some weak instability per forecast soundings at Clovis, but marginal temps near the surface should keep accumulations slim to none until the evening as discussed in the long term section below. LONG TERM... Guidance is in relatively good agreement with regard to the positioning of the upper level storm system that will bring this weekend's cool snap--that is to say, the low should be centered around KTCC. As Sunday progresses, the low should swing eastward into western Oklahoma before lifting northward into KS. The GFS exhibits more northward movement than the slower ECM. Northwesterly flow aloft will persist on Monday behind the exiting system with an embedded disturbance (of a series) during the day on Tuesday. A sharper trough comes Wednesday before ridging sets up for the end of the work week. Breezy and chilly northerly winds are expected Saturday evening along with post-frontal shower activity particularly in the northwest. The core of the low looks to remain just north of the area. However, the core should be just close enough to keep a risk of precip much of the night in our top row though some risk remains further south. Precip phase looks to be mainly snow Saturday evening/overnight in the NW South Plains and SE Panhandle where light accumulations still look feasible. The surface flow remains northwesterly until early Monday morning becoming southwesterly for a brief spell then back to westerly. Another modest front eeks in Tuesday morning followed by a somewhat stronger front on Wednesday with a secondary surge on Wednesday night which keeps us in northerly flow til Friday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23/33/23
Hazardous weather outlook, Apr 28, 10:40 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1040 PM CDT Fri Apr 28 2017 TXZ021>044-300345- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1040 PM CDT Fri Apr 28 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight There is a slight risk of severe thunderstorms late tonight generally along and east of a line from Memphis to Paducah. Storms are expected to affect this area after midnight as a cold front moves south. Ample elevated instability will favor large hail with these storms, perhaps as big as golf balls. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Unusually cold air will overspread the region on Saturday ahead of a vigorous storm system. Very light snow accumulations under one inch are possible in the southwest Texas Panhandle from late Saturday afternoon through Saturday night. Any snow accumulations should favor grass and elevated surfaces. A widespread light freeze is also forecast to occur by early Sunday morning from the southwest Panhandle into portions of the South Plains. A freeze watch may be issued for these areas in later forecasts. Lastly, sustained northerly winds on Sunday may reach 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary tonight.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 1:15 AM CDT | Severe Thunderstorm Warning | LUB | Hale, Swisher | 45 min |
| Apr 29, 1:39 AM CDT | Severe Thunderstorm Warning | LUB | Hale | 21 min |
| Apr 29, 2:08 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 37 min |
| Apr 29, 2:40 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 35 min |
| Apr 29, 5:25 AM CDT | Freeze Watch | LUB | Bailey, Briscoe, Castro, Cochran, Floyd, Hale and 7 more | 9 hr |
| Apr 29, 2:52 PM CDT | Freeze Warning | LUB | Bailey, Briscoe, Castro, Cochran, Hale, Hockley and 4 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.